) The infant responded well, allowing the gradual reduction of dextrose and establishment of milk feeds by day 15. Magnetic resonance imaging brain scan and brain stem auditory evoked potentials at 3 weeks were normal. He was discharged on day 35. On discharge the infant required thrice daily blood glucose measurements, fluid restriction, chlorthiazide and diazoxide treatment, with an emergency plan should blood glucose levels fall below 3.0 mmol/l, Inhibitors,research,lifescience,medical including the application of ‘hypostop’ gel on the gums and immediate referral to the emergency department. He was reviewed
by a paediatrician at 3 and 5 months and was making appropriate developmental progress with no neurological sequelae of the profound hypoglycaemia. The infant’s medications were stopped Inhibitors,research,lifescience,medical at 23 weeks. Comments To the best of the authors’ knowledge, this is the first case report of maternal olanzapine therapy being UMI-77 associated with neonatal hypoglycaemia due to hyperinsulinism. Hyperinsulinism is the most common cause of persistent hypoglycaemia in neonates [Stanley and Baker, 1999]. As a consequence of the dominant effects of insulin, neonates with hyperinsulinism are especially susceptible to the adverse complications of hypoglycaemia. This is because of their inability to generate alternative fuels, such as ketones and up to 20% of infants with Inhibitors,research,lifescience,medical Inhibitors,research,lifescience,medical hyperinsulinism have associated
neurological problems. Nongenetic causes of neonatal hyperinsulinaemia are transient and include prematurity, IUGR, maternal diabetes, sepsis, asphyxia, hypothermia, erythroblastosis foetalis, exposure to beta-agonist tocolytics and Beckwith–Wiedemann syndrome [Stanley and Baker, 1999]. Although this Inhibitors,research,lifescience,medical infant was SGA (probably related to smoking and/or cannabis),
the hyperinsulinism associated with this condition is usually relatively transient [Stanley and Baker, 1999]. Moreover, the association between IUGR and neonatal hypoglycaemia is usually the result of reduced glycogen and adipose stores rather than hyperinsulinaemia. Sodium valproate exposure GBA3 in pregnancy has been associated with newborn hypoglycaemia, but this seems unlikely to have been the cause here as it was stopped at 7 weeks gestation [Barrett and Richens, 2003; Coban et al. 2010]. Clinically, lithium does not have a major influence on glucose homeostasis or increase insulin levels [McIntyre et al. 2011]. There have been no reports of short-term maternal benzodiazepine treatment and neonatal hypoglycaemia. It is possible that undiagnosed gestational diabetes was present here. An oral glucose tolerance test was not carried out antenatally as close monitoring for gestational diabetes in mothers taking olanzapine during pregnancy is not recommended in the National Institute for Health and Clinical Excellence guidelines.